L-Carnitine Side Effects

...

L-carnitine is taken as a body building supplement and as a means of treating carnitine deficiency, according to the University of Maryland Medical Center. While L-carnitine is naturally produced in healthy bodies, there are a number of illnesses that can cause deficiency. Supplements can improve health in some circumstances, but they also carry a risk of side effects.

Nausea and Vomiting

The Linus Pauling Institute notes that common side effects of taking L-carnitine supplements are nausea and vomiting. These symptoms are not considered to be severe side effects. For most individuals, the nausea and vomiting will be relatively mild.

Diarrhea

Supplements may cause diarrhea, reports the University of Maryland Medical Center. This side effect is especially seen in individuals who are taking more than 5 g of L-carnitine per day. The University of Maryland Medical Center reports that this is generally a mild and passing symptom. Reducing dosage levels may reduce the incidence of diarrhea as a side effect.

Skin Rashes

Though not linked to any specific allergic reaction, L-carnitine has been linked to skin rashes according to the University of Maryland Medical Center. This is considered a rare side effect, and may be more likely to occur in users who are taking high dosages.

Fishy Body Odor

For individuals who are doing a high-dose supplementation course, L-carnitine can change their personal body odor. The Linus Pauling Institute notes that supplements that deliver more than 3,000 mg per day are associated with a fishy body odor. This side effect is considered to be a rare side effect by the University of Maryland Medical Center, and the odor should disappear when dosages are reduced.

Agitation and Seizures

Depending on the age and medical history of the individual taking supplements, L-carnitine has been linked to agitation and seizure. The Linus Pauling Institute notes that some Alzheimer's patients taking supplements have been reported to become more agitated, although this is considered to be a rare side effect of L-carnitine. For individuals with a history of seizure disorders, the supplement may cause an increase in the frequency and severity of the seizures experienced.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.